Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 184, NWS Twin Cities, MN

July 11, 2008Isanti County, Kanabec County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 7:43 PM CDT for Isanti County, Kanabec County, Minnesota. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 7:43 PM CDT (00:43 UTC)
Expired
Jul 11, 2008, 8:30 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Isanti County, MN, Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:45 PM CDTTSTM WND DMG3 W Dalbo, MNWIND DAMAGE ACROSS A SEVEN MILE WIDE SWATH OF NORTHERN ISANTI COUNTY...FROM THE MILLE LACS COUNTY LINE TO THE CHISAGO COUNTY LINE TWO MILES EAST OF STANCHFIELD. NUMEROUS TREES AND POWER LINES DOWN. ONE HOUSE SUSTAINED SIGNIFICANT DAMAGE IN SECTION 8 OF DALBO T
Jul 11, 7:45 PM CDTTSTM WND DMG7 Se Princeton, MN6 INCH DIAMETER TREE DOWNED AT THE INTERSECTION OF CO RD 40 AND CO RD 28 1 MILE WEST OF SPENCER BROOK. TIME ESTIMATED BY RADAR.
Jul 11, 7:50 PM CDTTSTM WND DMG4 Se Bock, MN5 PINE TREES DOWNED UP TO 1 1/2 FT DIAMETER. SOME ON POWER LINES. WIND GUST OF 48 MPH RECORDED.
Jul 11, 8:00 PM CDTTSTM WND DMG2 Sse Grasston, MNAT LEAST 6 TREES WERE DOWNED 4 MILES NORTH OF BRAHAM.
Jul 11, 8:15 PM CDTTSTM WND DMGDalbo, MNEIGHT TO 10 INCH DIAMETER TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 120043
SVRMPX
MNC059-065-120130-
/O.NEW.KMPX.SV.W.0184.080712T0043Z-080712T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 830 PM CDT

* AT 738 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3
  MILES NORTHWEST OF MORA TO 13 MILES SOUTHWEST OF DALBO...AND MOVING
  EAST AT 55 MPH.

* SOME LOCATIONS INCLUDE...
  WARMAN...
  DALBO...
  QUAMBA...
  ISANTI...
  GRASSTON...
  CAMBRIDGE...
  BRAHAM...
  GRANDY...
  STANCHFIELD...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4542 9351 4598 9352 4599 9344 4616 9343
      4616 9307 4615 9304 4599 9304 4596 9311
      4556 9313 4555 9303 4543 9303
TIME...MOT...LOC 0043Z 250DEG 48KT 4593 9325 4559 9354

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 120057
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT FRI JUL 11 2008

MNC059-065-120130-
/O.CON.KMPX.SV.W.0184.000000T0000Z-080712T0130Z/
KANABEC MN-ISANTI MN-
757 PM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR ISANTI AND KANABEC COUNTIES...

AT 750 PM CDT...FIVE PINE TREES A FOOT AND A HALF IN DIAMETER WERE 
REPORTED DOWN 4 MILES SOUTHEAST OF THE COMMUNITY OF BOCK WITH THIS 
STORM.

AT 755 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 4 MILES EAST OF QUAMBA TO 7 MILES SOUTHEAST OF
DALBO...AND MOVING EAST AT 51 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE STANCHFIELD...LEWIS LAKE...
GRANDY...DALBO...BRUNSWICK...BODUM...ATHENS...QUAMBA...OGILVIE AND
MORA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4544 9305 4543 9307 4542 9351 4589 9352
      4616 9307 4615 9304 4599 9304 4596 9311
      4556 9313 4555 9303
TIME...MOT...LOC 0057Z 255DEG 44KT 4594 9305 4560 9335

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 11, 5:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT FRI JUL 11 2008

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 245 PM CDT FRI JUL 11 2008/

STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH
ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA
EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO
WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S
AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL
HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER
EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE
TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS
EVENING/OVERNIGHT.  PRECIP WATER VALUES INCREASE TO OVER 2.00
INCHES.  WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION
FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE
FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN
THE VICINITY AND JUST AHEAD OF THE COLD FRONT.

PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER
THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER
MIDWEST THROUGH MONDAY.

MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED
WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE
TROUGH MOVING THROUGH THE WESTERLY FLOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS
MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE
FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL
IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF
SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY
TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL
THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY
WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH
ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF
THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES
OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT
TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER
PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL
MINNESOTA PRIOR TO MIDNIGHT.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN
AFTER 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE
OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 11, 7:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     3 WNW HARDING           46.14N 94.11W
07/11/2008  M67 MPH          MORRISON           MN   MESONET

            MEASURED BY MNDOT ROAD SENSOR ON HWY 25 AT MILE POST 140.

&&

MKM
Local storm report, Jul 11, 7:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 SE WILLMAR            45.08N 95.01W
07/11/2008                   KANDIYOHI          MN   LAW ENFORCEMENT

            2 HOUSES HEAVILY DAMAGED ON SW 26TH AVE NEAR 40TH ST
            SOUTHEAST. FARM MACHINERY DAMAGED. MAIN SWATH OF DAMAGE
            OCCURRED ALONG COUNTY ROAD 19, BETWEEN HWY 71 AND COUNTY
            ROAD 8.

&&

AJZ
Local storm report, Jul 11, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     5 N WATKINS             45.39N 94.41W
07/11/2008                   STEARNS            MN   TRAINED SPOTTER

            FIFTEEN FOOT TREE DOWNED.

&&

AJZ
Local storm report, Jul 11, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     1 SW LITTLE FALLS       45.97N 94.38W
07/11/2008  M62 MPH          MORRISON           MN   TRAINED SPOTTER

            62 MPH GUST RECORDED WITH DOZENS OF TREES DOWN IN
            VICINITY.

&&

MKM
Local storm report, Jul 11, 7:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             DANUBE                  44.79N 95.10W
07/11/2008  M0.88 INCH       RENVILLE           MN   FIRE DEPT/RESCUE

&&

MKM
Local storm report, Jul 11, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     4 NNE HUTCHINSON        44.94N 94.35W
07/11/2008  E62 MPH          MCLEOD             MN   MESONET

            62 MPH WIND GUST MEASURED AT HOOK LAKE RD.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:10 PM CDTTornado WarningMPXMcLeod, Meeker39 min
Jul 11, 7:16 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Wright44 min
Jul 11, 7:24 PM CDTTornado WarningMPXWright36 min
Jul 11, 7:28 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley47 min
Jul 11, 7:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet53 min
Jul 11, 7:43 PM CDTSevere Thunderstorm WarningMPXRenville17 min
Jul 11, 7:56 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Washington64 min
Jul 11, 8:03 PM CDTSevere Thunderstorm WarningMPXSherburne27 min
Jul 11, 8:10 PM CDTSevere Thunderstorm WarningMPXCarver, Sibley35 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott56 min
Jul 11, 8:26 PM CDTSevere Thunderstorm WarningMPXIsanti19 min
Jul 11, 8:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet45 min
Jul 11, 8:36 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice54 min
Jul 11, 8:46 PM CDTTornado WarningMPXChisago, Washington20 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca61 min
Jul 11, 9:29 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice61 min
Jul 11, 10:13 PM CDTSevere Thunderstorm WarningMPXFreeborn47 min
Jul 11, 10:18 PM CDTSevere Thunderstorm WarningMPXSteele19 min
Jul 12, 3:45 AM CDTWind AdvisoryMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.